If a person takes too much Arixtra (fondaparinux), the effects can be quite dangerous, potentially increasing the risk of dangerous internal bleeding. Seek medical attention right away if you or someone else may have overdosed on Arixtra. There is no antidote that is guaranteed to work for this type of overdose. Possible treatment options may include dialysis and supportive care.
Can You Take Too Much Arixtra?Arixtra® (fondaparinux sodium) is a prescription anticoagulant medication. As with most medications, it is possible to take too much Arixtra. As you might predict, an Arixtra overdose increases the risk of dangerous bleeding. Unfortunately, there is no easy way for healthcare providers to counteract the effects of this type of overdose.
Symptoms of an OverdoseIn cases of a mild Arixtra overdose, it is possible that no symptoms may occur. Bleeding (including dangerous internal bleeding) is most likely to occur with large overdoses. Symptoms that may occur include but are not limited to:
- Cuts or scrapes that are slow to stop bleeding
- Easy bruising
- Black, tarry stools; bright-red blood in the stool; or vomiting of blood (signs of gastrointestinal bleeding)
- Signs of bleeding in the brain, such as vision or speech changes, weakness or numbness in an arm or leg, or a severe headache.
Treatment for an Arixtra OverdoseUnlike with most other anticoagulants, there is no readily available, affordable, and effective antidote for an overdose with Arixtra. Therefore, treatment in many situations will largely be symptomatic and supportive, meaning that it will aim to handle and minimize the complications that occur. This type of treatment must be individualized for each person, according to the particular situation.
There is some evidence that recombinant factor VIIa (NovoSeven®) may at least partially reverse the activity of Arixtra. There is also some evidence that dialysis can help the body remove Arixtra a little faster than normal.
It is important that you seek prompt medical attention if you believe you may have overdosed on Arixtra.